The Dept of Anaesthesia & Intensive Care, CUHK thanks

for an unrestricted education grant
BASIC instructor/provider course, Hong Kong, July 2nd-4th
Other upcoming courses
Home Feedback Contents

Serotonin syndrome

Up ACE inhibitors Adenosine Anaphylaxis Antiarrhythmics Antibacterials Anticoagulants Anti-fibrinolytics Antifungals Antiplatelet drugs Anti-virals Beta2 agonists Ca antagonists Corticosteroids Erythropoietin Fosphenytoin Hydralazine Immunosuppressants Inotropes & vasopressors Insulin IV immunoglobulin Labetalol Mannitol Metoclopramide N-acetylcysteine Nesiritide Neuroleptic malignant syn Nitric oxide Nitroprusside Proton pump inhibitors Sedatives Serotonin syndrome Sucralfate Suxamethonium Theophylline Vasopressin


Potentially severe acute adverse reaction to a serotonin agonist.

Pathophysiology

  • excessive stimulation of 5-HT1A and possibly 5-HT2 receptors
  • usually result of administration of serotonin agonist to patient who is already receiving a drug capable of potentiating effects of serotoninergic pathways
  • may also occur as a result of:
    • enhanced serotonin release (eg by cocaine or "ecstasy")
    • decreased serotonin re-uptake (eg tricyclic antidepressants)
    • decreased serotonin metabolism (eg monoamine oxidase inhibitors)
    • excessive adminstration of serotonin precursors or agonists (trazodone, L-tryptophan)

Clinical features

Characterized by cognitive and behavioural changes, autonomic dysfunction and neuromuscular abnormalities. Usually develops within hours of administration of precipitating agent.

Cognitive & behavioural changes

  • confusion
  • agitation
  • coma

Autonomic dysfunction

  • hyperthermia
  • sweating
  • dilated pupils
  • tachycardia
  • labile BP
  • diarrhoea

Neuromuscular abnormalities

  • hyper-reflexia
  • myoclonus
  • shivering
  • ataxia

Diagnosis

  • clinical diagnosis. There are no specific laboratory findings. Consider possibility in all agitated patients presenting to emergency department
  • blood serotonin concentrations are not helpful as the syndrome is the result of increased concentrations at the nerve endings.
  • differential diagnosis include neuroleptic malignant syndrome (NMS)
    • NMS characterized by diminished cognition, mental depression and stupor accompanied by extreme rigidity developing over days-weeks. Serotonin syndrome is an excitatory syndrome characterized by hyper-reflexia, tremor, myoclonus and agitation developing over hours
    • shivering, dilated pupils, head turning and contractions that are more intense in the legs than the arms are suggestive of serotonin syndrome

Treatment

  • removal of precipitating agent
  • supportive therapy
  • case reports suggest that non-specific serotonin antagonists (eg chlorpromazine, methysergide, cyproheptadine or propranolol) may be beneficial in severe cases

Prognosis

Usually self-limiting and often resolves within 24-36 hours with supportive therapy alone.

Further reading

Hadad E et al. Drug-induced hyperthermia and muscle rigidity: a practical approach. Eur J Emerg Med, 2003;10:149-54

 

©Charles Gomersall, April, 2014 unless otherwise stated. The author, editor and The Chinese University of Hong Kong take no responsibility for any adverse event resulting from the use of this webpage.
Copyright policy    Contributors